Tohoku Mathematical Journal

Jacobi fields along harmonic 2-spheres in 3- and 4-spheres are not all integrable

Luc Lemaire and John C. Wood

Full-text: Open access

Abstract

In a previous paper, we showed that any Jacobi field along a harmonic map from the 2-sphere to the complex projective plane is integrable (i.e., is tangent to asmooth variation through harmonic maps). In this paper, in contrast, we show that there are (non-full) harmonic maps from the 2-sphere to the 3-sphere and 4-sphere which have non-integrable Jacobi fields. This is particularly surprising in the case of the 3-sphere where the space of harmonic maps of any degree is a smooth manifold, each map having image in a totally geodesic 2-sphere.

Article information

Source
Tohoku Math. J. (2), Volume 61, Number 2 (2009), 165-204.

Dates
First available in Project Euclid: 24 June 2009

Permanent link to this document
https://projecteuclid.org/euclid.tmj/1245849442

Digital Object Identifier
doi:10.2748/tmj/1245849442

Mathematical Reviews number (MathSciNet)
MR2541404

Zentralblatt MATH identifier
1184.58006

Subjects
Primary: 58E20: Harmonic maps [See also 53C43], etc.
Secondary: 53C43: Differential geometric aspects of harmonic maps [See also 58E20]

Keywords
Harmonic map Jacobi field infinitesimal deformation

Citation

Lemaire, Luc; Wood, John C. Jacobi fields along harmonic 2-spheres in 3- and 4-spheres are not all integrable. Tohoku Math. J. (2) 61 (2009), no. 2, 165--204. doi:10.2748/tmj/1245849442. https://projecteuclid.org/euclid.tmj/1245849442


Export citation

References

  • D. Adams and L. Simon, Rates of asymptotic convergence near isolated singularities of geometric extrema, Indiana J. Math. 37 (1988), 225--254.
  • M. F. Atiyah, N. J. Hitchin and I. M. Singer, Self-duality in four-dimensional Riemannian geometry, Proc. Roy. Soc. London Ser. A 362 (1978), 425--461.
  • P. Baird and J. C. Wood, Harmonic morphisms between Riemannian manifolds, London Math. Soc. Monogr. 29, Oxford University Press, Oxford, 2003.
  • J. L. M. Barbosa, On minimal immersions of $S^2$ in $S^2m$, Bull. Amer. Math. Soc. 79 (1973), 110--114.
  • J. Bolton and L. M. Woodward, Higher singularities and the twistor fibration, Geom. Dedicata 80 (2000), 231--246.
  • J. Bolton and L. M. Woodward, The space of harmonic two-spheres in the unit four-sphere, Tohoku Math. J. (2) 58 (2006), 231--236.
  • R. L. Bryant, Conformal and minimal immersions of compact surfaces into the 4-sphere, J. Differential Geom. 17 (1982), 455--473.
  • E. Calabi, Minimal immersions of surfaces in Euclidean spheres, J. Differential Geom. 1 (1967), 111--125.
  • E. Calabi, Quelques applications de l'analyse complexe aux surfaces d'aire minima, in: Topics in complex manifolds (Univ. de Montréal, 1967), 59--81.
  • S. S. Chern, On the minimal immersions of the two-sphere in a space of constant curvature, in Problems in analysis (Lectures at the symposium in honor of Salomon Bochner, Princeton University, Princeton, NJ., 1969), 27--40, Princeton University Press (1970), Princeton, NJ.
  • S. S. Chern, On minimal spheres in the four-sphere, in: Studies and essays (Presented to Yu-why Chen on his 60th birthday, April 1, 1970), 137--150, Math. Res. Center, Nat. Taiwan Univ., Taipei, 1970.
  • J. Eells and L. Lemaire, A report on harmonic maps, Bull. London Math. Soc. 10 (1978), 1--68.
  • J. Eells and L. Lemaire, Selected topics in harmonic maps, C.B.M.S. Regional Conf. Series 50, Amer. Math. Soc., Providence, RI, 1983.
  • J. Eells and L. Lemaire, Another report on harmonic maps, Bull. London Math. Soc. 20 (1988), 385--524.
  • J. Eells and S. Salamon, Twistorial construction of harmonic maps of surfaces into four-manifolds, Ann. Sc. Norm. Super. Pisa Cl. Sci. (4) 12 (1985), 589--640 (1986).
  • J. Eells and J. H. Sampson, Harmonic mappings of Riemannian manifolds, Amer. J. Math. 86 (1964), 109--160.
  • J. Eells and J. C. Wood, Harmonic maps from surfaces to complex projective spaces, Adv. Math. 49 (1983), 217--263.
  • N. Ejiri, Minimal deformation of a nonfull minimal surface in $S^4(1)$, Compositio Math. 90 (1994), 183--209.
  • N. Ejiri, The boundary of the space of full harmonic maps of $S^2$ into $S^2m(1)$ and extra eigenfunctions, Japan. J. Math. (N.S.) 24 (1998), 83--121.
  • N. Ejiri and M. Kotani, Minimal surfaces in $S^2m(1)$ with extra eigenfunctions, Quart. J. Math. Oxford Ser. (2) 43 (1992), 421--440.
  • N. Ejiri and M. Micallef, Comparison between second variation of area and second variation of energy of a minimal surface, Adv. Calc. Var. 1 (2008), 223--239.
  • L. Fernández, On the space of harmonic 2-spheres in the $m$-sphere, preprint.
  • L. R. Goldberg, Catalan numbers and branched coverings by the Riemann sphere, Adv. Math. 85 (1991), 129--144.
  • M. A. Guest and Y. Ohnita, Group actions and deformations for harmonic maps, J. Math. Soc. Japan 45 (1993), 671--704.
  • R. D. Gulliver, R. Osserman and H. L. Royden, A theory of branched immersions of surfaces, Amer. J. Math. 95 (1973), 750--812.
  • R. Gulliver and B. White, The rate of convergence of a harmonic map at a singular point, Math. Ann. 283 (1989), 539--549.
  • G. B. Gurevich, Foundations of the theory of algebraic invariants, Translated by J. R. M. Radok and A. J. M. Spencer, P. Noordhoff Ltd., Groningen, 1964.
  • S. Kobayashi and K. Nomizu, Foundations of differential geometry, Vol. 2, Interscience, New York, 1969, reprinted John Wiley & Sons, Inc., New York, 1996.
  • J. L. Koszul et B. Malgrange, Sur certaines structures fibrées complexes, Arch. Math. 9 (1958), 102--109.
  • M. Kotani, Harmonic 2-spheres with $r$ pairs of extra eigenfunctions, Proc. Amer. Math. Soc. 125 (1997), 2083--2092.
  • L. Lemaire and J. C. Wood, On the space of harmonic 2-spheres in $\boldsymbol CP^2$, Internat. J. Math. 7 (1996), 211--225.
  • L. Lemaire and J. C. Wood, Jacobi fields along harmonic 2-spheres in $\boldsymbol CP^2$ are integrable, J. London Math. Soc. (2) 66 (2002), 468--486.
  • B. Loo, The space of harmonic maps of $S^2$ into $S^4$, Trans. Amer. Math. Soc. 313 (1989), 81--102.
  • S. Montiel and A. Ros, Schrödinger operators associated to a holomorphic map, in: Global differential geometry and global analysis (Berlin, 1990), 147--174, Lecture Notes in Math., 1481, Springer, Berlin, 1991.
  • S. Montiel and F. Urbano, Second variation of superminimal surfaces into self-dual Einstein four-manifolds, Trans. Amer. Math. Soc. 349 (1997), 2253--2269.
  • B. O'Neill, The fundamental equations of a submersion, Michigan Math. J. 13 (1966), 459--469.
  • S. Salamon, Harmonic and holomorphic maps, Geometry seminar “Luigi Bianch” II---1984, 161--224, Lecture Notes in Math., 1164, Springer, Berlin, 1985.
  • B. A. Simões, Twistor constructions of harmonic morphisms and Jacobi fields, Ph. D. Thesis, University of Leeds, 2007.
  • L. Simon, Theorems on regularity and singularity of energy minimizing maps, Lectures in Mathematics, ETH Zürich, Birkhäuser, Boston, MA, 1996.
  • H. Urakawa, Calculus of variations and harmonic maps, Translations of Mathematical Monographs, 132, American Mathematical Society, Providence, RI, 1993.
  • J.-L. Verdier, Applications harmoniques de $S^2$ dans $S^4$, in: Geometry today (Rome, 1984), 267--282, Progr. Math., 60, Birkhäuser, Boston, MA, 1985.
  • J.-L. Verdier, Applications harmoniques de $S^2$ dans $S^4$. II, in: Harmonic mappings, twistors, and $\sigma$-models (Luminy, 1986), World Sci. Publishing, Singapore (1988), 124--147.
  • J. C. Wood, Jacobi fields along harmonic maps, in: Differential Geometry and Integrable Systems (Proceedings of the 9th MSJ-IRI, Tokyo 2000), Contemporary Mathematics, Amer. Math. Soc. 308 (2002), 329--340.
  • J. C. Wood, Infinitesimal deformations of harmonic maps and morphisms, Int. J. Geom. Methods Mod. Phys. 3 (2006), 933--956. Special Issue: Proceedings of the International Congress on Symmetry in Geometry and Physics in honour of Dmitri V. Alekseevsky, Rome, Italy, 14 to 17 September 2005.
  • J. C. Wood, Infinitesimal deformations of harmonic maps, in: Proceedings of the XV International Workshop on Geometry and Physics, Puerto de la Cruz, Tenerife, Canary Islands, Spain, September 11--16, 2006, Publ. R. Soc. Mat. Esp. 10 (2007), 105--115.